Nevada, 2015

Damaging Wind in Nevada, July 16, 2015

July 16, 2015 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds uprooted a 1 foot diameter tree which fell on 3 vehicles causing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds uprooted a 1 foot diameter tree which fell on 3 vehicles causing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 16, 1:00 PM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 1:00 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT THU JUL 16 2015

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL REDEVELOP MAINLY OVER
ELKO COUNTY FRIDAY AFTERNOON...WHILE TEMPERATURES REMAIN
SEASONABLY WARM. AN UNUSUAL JULY COLD FRONT WILL ENTER NEVADA
FRIDAY NIGHT...PROVIDING SHOWERS SATURDAY MORNING AND COOLER
TEMPERATURES SATURDAY AFTERNOON. MOISTURE FROM THE REMNANTS OF
PACIFIC HURRICANE DELORES IS EXPECTED TO AFFECT NEVADA EARLY NEXT
WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL FAVOR A CONVERGENCE ZONE ACROSS
SOUTHERN ELKO COUNTY, SW TO NEAR EUREKA/AUSTIN, BEFORE DISSIPATING
AROUND SUNSET.

FRIDAY...STRONG TROUGH AND JET ENERGY, CERTAINLY FOR MID-JULY
STANDARDS, DIVES SOUTH ACROSS THE PAC NW. ASSOCIATED CONVERGENCE
ZONE FROM THE HIGHER TERRAIN OF ELKO COUNTY, TO NEAR JIGGS, TO
NEAR AUSTIN WILL REACTIVATE WITH SCATTERED THUNDERSTORMS FRIDAY
AFTERNOON. INSTABILITY WILL BE SUFFICIENT (CAPE TO 1000 J/KG AND
LIFTED INDEX TO -4) TO SUPPORT THESE STORMS, AND THE APPROACHING
JET ENERGY FROM THE NORTH WILL CONTRIBUTE TO BULK SHEAR VALUES.
STRONG TO LOCALLY SEVERE STORMS ARE EXPECTED FRIDAY AFTERNOON
ALONG A WEST WENDOVER-RUBY LAKE-AUSTIN LINE. 12Z NAM DEVELOPS A
995 MB SURFACE LOW OVER SE ELKO COUNTY BY 5 PM, AND GUSTY WEST
WINDS WILL RESULT ACROSS NORTHERN NEVADA, SW WINDS ACROSS CENTRAL
NEVADA. STRONGEST WINDS EXPECTED ON/NEAR THE HIGHER TERRAIN OF
WHITE PINE COUNTY, WITH GUSTS NEAR 40 MPH.

FRIDAY TEMPERATURES...COOLER AIR FILTERS INTO FAR NORTHERN NEVADA,
WITH LOCATIONS ALONG THE ID/OR BORDER HOLDING IN THE UPPER 70S AND
LOWER 80S. OTHERWISE, UPPER 80S AND LOWER 90S (NEAR NORMAL) WILL
PREVAIL.

FRIDAY NIGHT...UNUSUAL JULY COLD FRONT SLIPS INTO NORTHERN NEVADA,
REACHING THE U.S. HIGHWAY 50 CORRIDOR BY SUNRISE SATURDAY. STRONG
TROUGH EDGES INTO NW NEVADA THROUGH SATURDAY MORNING, WITH STRONG
LIFT OVERSPREADING THE NORTHERN ZONES. MODELS, ESPECIALLY THE GFS,
HAVE RESPONDED TO THIS LIFT, GENERATING NUMEROUS SHOWERS ACROSS NE
NEVADA LATE FRIDAY NIGHT AND EARLY SATURDAY. 12Z MRA POP GUIDANCE
FOR ELKO IS CHIMING IN AT 82%, SO CONFIDENTLY INCREASED SHOWER
COVERAGE, WITH EMBEDDED THUNDER, TO THE NUMEROUS/LIKELY CATEGORY
FOR MUCH OF ELKO COUNTY LATE FRIDAY NIGHT/EARLY SATURDAY.
EXPECTING SOME NE NEVADA VALLEYS TO PICK UP NEAR 0.10 INCH OF
BENEFICIAL QPF EARLY SATURDAY.

SATURDAY...TROUGH LINGERS ACROSS NEVADA WHILE SLOWLY WEAKENING,
DELIVERING A COOLER AIRMASS TO NEVADA. SOME AFTERNOON CONVECTION
EXPECTED TO REDEVELOP, ESPECIALLY NEAR THE HIGHER TERRAIN OF ELKO
COUNTY, UNDER THE COOLER TEMPERATURES ALOFT.

SATURDAY TEMPERATURES...UNSEASONABLY MILD AND COMFORTABLE, WITH
MANY VALLEYS HOLDING IN THE UPPER 70S, 10-15 DEGREES BELOW MID
JULY NORMALS.  TURNER

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MODELS IN GOOD
AGREEMENT WITH THE EXCEPTION OF THE TIMING OF BRINGING THE
REMNANTS OF HURRICANE DOLORES OVER THE GREAT BASIN. TEMPERATURES
WILL BE COOLER SATURDAY BUT TRENDING WARMER SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK.

SATURDAY NIGHT AND SUNDAY...THE TROUGH/LOW SETTLES IN OVER NORTHERN
NEVADA...HOWEVER THE GFS IS DEEPER AND CLOSES OFF LOW WHILE THE EC
IS MORE PROGRESSIVE WITH TROUGH AND MOVES THE TROUGH FARTHER EAST ON
SUNDAY. DUE TO UPPER LEVEL DYNAMICS SHOWERS WILL BE PREVALENT
SATURDAY NIGHT WITH THUNDERSTORMS DEVELOPING BY MID-DAY SUNDAY
MAINLY SOUTH OF I-80. MODELS ARE DEPICTING SUB-TROPICAL MOISTURE
CLIPPING SOUTHERN NEVADA WHICH WILL ENHANCE THUNDERSTORM COVERAGE
ACROSS CENTRAL NEVADA. PW'S AT THIS TIME DO NOT SUPPORT FLASH
FLOODING CONCERNS BUT WILL NEED TO MONITOR.

MONDAY...MODELS SHOW UPPER LEVEL RIDGE OVER THE AREA...WITH RESIDUAL
MOISTURE AND INSTABILITY A FEW THUNDERSTORMS ARE POSSIBLE ACROSS
CENTRAL NEVADA BUT COVERAGE WILL BE LIMITED AS DRIER MORE STABLE AIR
WILL BE THE RULE. SLIGHTLY WARMER UNDER THE RIDGE WITH TEMPS INTO
THE UPPER 80S.

TUESDAY...ANOTHER UPPER TROUGH/LOW WILL DIP INTO THE PACIFIC
NORTHWEST...WHILE THE REMNANTS OF HURRICANE DOLORES WILL MOVE
TOWARDS CALIFORNIA. THE NEW EC RUN BRINGS THE TROPICAL MOISTURE UP
QUICKER THAN PREVIOUS RUN AND GIVE THE GREAT BASIN A DIRECT SHOT OF
MOISTURE AND PRECIPITATION ON TUESDAY WHILE THE GFS KEEPS IT WEST
UNTIL WEDNESDAY. ONLY MADE MINOR CHANGES TO POPS AND SKY DUE TO
UNCERTAINTY...HOWEVER OVER THE PAST SEVERAL DAYS THE GFS HAS BEEN
TRENDING TOWARDS EC SOLUTION.

WEDNESDAY AND THURSDAY...MODELS IN GOOD AGREEMENT AS UPPER LOW
CONTINUES TO DIP INTO PACIFIC NW WITH GREAT BASIN UNDER
SOUTHWESTERLY FLOW WHILE TROPICAL MOISTURE FROM DOLORES SETTLES OVER
THE REGION WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS.
MOISTURE AND INSTABILITY WILL LINGER INTO THURSDAY WITH CONVECTION
MAINLY IN THE AFTERNOON/EVENING HOURS. TEMPERATURES WILL RISE BACK
INTO MID TO UPPER 80S WHICH ARE CLOSER TO NORMAL FOR JULY.  RLC

&&

.AVIATION...ISOLD -TSRA EXPECTED TO AVOID THE TERMINALS THROUGH THIS
EVENING. AS CONVECTION WILL FOCUS FROM EASTERN ELKO COUNTY...TO NEAR
EUREKA...TO NEAR AUSTIN. KEPT CB/VCTS MENTION OUT OF TAFS, WITH BKN
CU DECK SOUTH AND EAST OF KEKO THROUGH SUNSET. IT IS POSSIBLE THAT
SOME GUSTY THUNDERSTORM OUTFLOW WINDS COULD AFFECT KEKO THROUGH THIS
EVENING ALTHOUGH DID NOT MENTION IN THE TAF.

FRIDAY...-TSRA COVERAGE WILL INCREASE AND MAY AFFECT KEKO AND
KWMC DURING THE AFTERNOON HOURS.  RLC

&&

.FIRE WEATHER...ISOLATED CONVECTION THROUGH SUNSET ACROSS SOUTHERN
FWZ 469/470, AS WELL AS PORTIONS OF FWZ 454. STRONGER STORMS
EXPECTED TO REDEVELOP IN THESE SAME FWZ FRIDAY AFTERNOON, AHEAD OF
A COLD FRONT ENTERING NORTHERN NEVADA. MAIN CONCERN IS CRITICAL
WIND/RH ACROSS CENTRAL NEVADA FRIDAY AFTERNOON, AHEAD OF THE
INCOMING COLD FRONT. LOW PRESSURE IS EXPECTED TO CENTER OVER NE
WHITE PINE COUNTY FRIDAY AFTERNOON, RESULTING IN STRONG GUSTY SW
WINDS ACROSS FWZ 455 AND 457. WINDS ACROSS THESE ZONES WILL
AVERAGE 15-25 MPH WITH GUSTS NEAR 35 MPH, AND COMBINE WITH MIN RH
OF 7-10% TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. WHITE PINE
COUNTY (FWZ 455) FUELS ARE NOT DECLARED CURED AS OF YET, SO NO RFW
WILL BE ISSUED. WIND/RH COMBINATION WILL BE MOST CRITICAL ACROSS
EASTERN SECTIONS OF FWZ 457 (NE NYE COUNTY), AND OPTED TO UPGRADE
FWZ 457 TO A RED FLAG WARNING FOR NOON-8PM FRIDAY. WESTERN FWZ
457, FROM NEAR TONOPAH TO NEAR AUSTIN, ARE NOT EXPECTED TO REACH
CRITICAL WIND/RH CRITERIA.

COOLER TEMPERATURES AND LESS WIND WILL REDUCE FIRE WEATHER
CONCERNS ON SATURDAY.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM PDT FRIDAY FOR NORTHERN NYE
COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY 50.

&&

99/90/90/99

In the hours before

Special weather statement, Jul 16, 3:18 PM PST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
418 PM PDT THU JUL 16 2015

NVZ034-038-162345-
SOUTHWEST ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
418 PM PDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 445 PM
PDT...

AT 417 PM PDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
LAMOILLE...MOVING EAST AT 20 MPH.

WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH AREAS OF BLOWING DUST. OCCASIONAL CLOUD TO GROUND LIGHTNING IS
EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LAMOILLE AND SPRING CREEK.

LAT...LON 4067 11556 4081 11560 4086 11534 4067 11532
TIME...MOT...LOC 2317Z 253DEG 51KT 4076 11547

TURNER

The radar

The Elko radar (KLRX), 88 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 16, 7:30 PM PST to 7:35 PM PST
Where
Elko County, Elko
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.830, -115.770

Thunderstorms winds uprooted a 1 foot diameter tree which fell on 3 vehicles in a hotel parking lot causing damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584032.